Alert archive / Missouri / Tornado Warnings in 2006

Tornado Warning 70, NWS Springfield, MO

April 15, 2006Vernon County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 15, 2006, 10:55 PM CDT for Vernon County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2006, 10:55 PM CDT (03:55 UTC)
Expired
Apr 15, 2006, 11:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 11:15 PM CDTHAIL 1.75Richards, MOFIRE DEPARTMENT REPORTES HAIL
Apr 15, 11:22 PM CDTFUNNEL CLOUD3 S Richards, MOHAM RADIO OPERATOR REPORTS SPOTTERS SEEING FUNNEL CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 160355
TORSGF
MOC217-160500-
/O.NEW.KSGF.TO.W.0070.060416T0355Z-060416T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CDT SAT APR 15 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL MIDNIGHT CDT.

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR REDFIELD...OR 6 MILES WEST OF FORT SCOTT...
  AND MOVING EAST AT 45 MPH.

* THIS TORNADIC STORM WILL BE...
  NEAR NEVADA BY 1125 PM CDT.
  NEAR WALKER BY 1135 PM CDT.
  6 MILES SOUTH OF SCHELL CITY BY 1145 PM CDT.

THE TOWNS OF RICHARDS...DEERFIELD...HORTON AND HARWOOD ARE ALSO IN
THE PATH OF THIS TORNADIC STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3804 9461 3775 9461 3774 9409 3803 9407
      3802 9426

$$

CRAMER
5 follow-up statements
000 
WWUS53 KSGF 160406
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT SAT APR 15 2006

MOC217-160500-
/O.CON.KSGF.TO.W.0070.000000T0000Z-060416T0500Z/
VERNON MO-
1106 PM CDT SAT APR 15 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR VERNON COUNTY UNTIL
MIDNIGHT CDT...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED NEAR FORT SCOTT...AND MOVING EAST AT 45 MPH.

AT 1058 PM CDT...A TRAINED STORM SPOTTER REPORTED A WALL CLOUD WEST 
OF THE CITY OF FORT SCOTT.

THIS DANGEROUS STORM WILL BE...
  5 MILES NORTH OF NEVADA BY 1125 PM CDT.
  NEAR WALKER BY 1135 PM CDT.
  5 MILES SOUTH OF SCHELL CITY BY 1145 PM CDT.

THE TOWNS OF RICHARDS...DEERFIELD...HORTON AND HARWOOD ARE ALSO IN
THE PATH OF THIS TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3801 9461 3779 9461 3783 9407 3803 9407
      3802 9426

$$

CRAMER
000 
WWUS53 KSGF 160417
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT SAT APR 15 2006

MOC217-160500-
/O.CON.KSGF.TO.W.0070.000000T0000Z-060416T0500Z/
VERNON MO-
1116 PM CDT SAT APR 15 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR VERNON COUNTY UNTIL
MIDNIGHT CDT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED 7 MILES EAST OF FORT SCOTT...AND MOVING EAST AT 45 
MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR NEVADA BY 1130 PM CDT.
  NEAR WALKER BY 1140 PM CDT.

A TRAINED SPOTTER WEST OF NEVADA IS OBSERVING A FUNNEL CLOUD COMING 
DOWN OUT OF A WALL CLOUD.  THE STORM WILL LIKELY FORM A TORNADO AT 
ANYTIME.

ANYONE IN OR NEAR THE CITY OF NEVADA NEEDS TO TAKE COVER NOW

THE TOWNS OF RICHARDS...DEERFIELD AND HARWOOD ARE ALSO IN THE PATH OF
THIS TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3794 9461 3777 9461 3780 9408 3803 9407
      3804 9412 3804 9417

$$

CRAMER
000 
WWUS53 KSGF 160425
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 PM CDT SAT APR 15 2006

MOC217-160500-
/O.CON.KSGF.TO.W.0070.000000T0000Z-060416T0500Z/
VERNON MO-
1123 PM CDT SAT APR 15 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR VERNON COUNTY UNTIL
MIDNIGHT CDT...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED 6 MILES NORTHWEST OF NEVADA...AND MOVING EAST AT 55
MPH.

ANYONE IN OR NEAR NEVADA...WALKER..AND SCHELL CITY NEEDS TO TAKE 
COVER NOW.

THIS DANGEROUS STORM WILL BE...
  NEAR WALKER BY 1135 PM CDT.
  SCHELL CITY BY 1140 PM CDT.

THE TOWNS OF HORTON AND HARWOOD ARE ALSO IN THE PATH OF THIS TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3794 9453 3782 9454 3780 9408 3803 9407
      3804 9412 3804 9417

$$

CRAMER
000 
WWUS53 KSGF 160432
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT SAT APR 15 2006

MOC217-160500-
/O.CON.KSGF.TO.W.0070.000000T0000Z-060416T0500Z/
VERNON MO-
1132 PM CDT SAT APR 15 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR VERNON COUNTY UNTIL
MIDNIGHT CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED THREE MILES NORTHEAST OF NEVADA...AND MOVING EAST 
AT 55 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR SCHELL CITY BY 1140 PM CDT.

THE TOWN OF HARWOOD IS ALSO IN THE PATH OF THIS TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3796 9445 3786 9440 3788 9408 3803 9407
      3804 9412 3804 9417

$$

CRAMER
000 
WWUS53 KSGF 160445
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT SAT APR 15 2006

MOC217-160455-
/O.CAN.KSGF.TO.W.0070.000000T0000Z-060416T0500Z/
VERNON MO-
1145 PM CDT SAT APR 15 2006

...THE TORNADO WARNING FOR VERNON COUNTY HAS BEEN CANCELLED...

AT 1141 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3796 9445 3786 9440 3788 9408 3803 9407
      3804 9412 3804 9417

$$

CRAMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 10:44 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 15, 10:44 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT SAT APR 15 2006

.DISCUSSION...
THE LINE SEGMENT MOVING INTO THE NW CWFA HAS BECOME MORE CELLULAR
WITH TIME. A SUPERCELL OVER BOURBON COUNTY KS IS MOVING INTO AN AXIS
OF 700 M2/S2 0-3KM HELICITY...600 M2/S2 0-1KM HELICITY AND 45KTS OF
0-1KM BULK SHEAR. SFC BASED CAPE IS RUNNING AROUND 750 J/KG...
HOWEVER MLCAPE OF 1250 J/KG MAY BE MORE REPRESENTATIVE. THIS
ACTIVITY IS FORMING ALONG A SFC FRONT...AND GIVEN 300-400 J/KG CIN
OVER SW MO...THIS FEATURE WILL BE RELIED ON TO MAINTAIN CONVECTION.
CONVECTION WILL CONTINUE OVER WESTERN MO OVER THE NEXT FEW
HOURS...BEFORE MOVING INTO A LOWER CAPE/HIGHER CIN ENVIRONMENT.

GAGAN

&&

.AVIATION...

THIN LINE OF SHOWERS CONTINUES TO SPEED EASTWARD ACROSS THE MO
OZARKS. THE SENSIBLE WX ASSOC WITH THIS HAS BEEN GUSTY SOUTHERLY
WINDS AND A FEW LIGHTNING STRIKES AND A BRIEF SHOWER. VIRGA WAS
OBSERVED AT SGF IN THE PAST HOUR AND IT IS POSSIBLE THAT NOT MUCH OF
THE RAINFALL IS REACHING THE SFC. INSOFAR AS THE 00Z TAF PACKAGE IS
CONCERNED...WILL KEEP CB IN THE TAF FOR THE EVENING FOR ANY
POTENTIAL REDEVELOPMENT...BUT IT LOOKS LIKE DEVELOPMENT WILL BE
ISOLATED IN COVERAGE. VIS/CIG WILL BE VFR THROUGH THE PERIOD. SOUTH
WINDS WILL REMAIN GUSTY THIS EVENING...VEERING AS THE NIGHT
PROGRESSES AS THE DRYLINE FRONT MOVES THROUGH.

GAGAN

&&

.FIRE WEATHER...

GUSTY SOUTHERLY WINDS WILL PERSIST INTO MID EVENING. BELIEVE THE
RAIN WE HAD THIS MORNING SHOULD ELEVATE MUCH OF ANY FIRE DANGER
THIS AFTERNOON. CLOUD COVER AT LEAST KEPT AFTERNOON TEMPERATURES
FROM RISING DRAMATICALLY AS WELL. HIGH PRESSURE WILL BUILD IN MONDAY
FOR CONTINUED ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 15, 9:39 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT SAT APR 15 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
939 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND
 A BRIEF PERIOD OF HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

 A LINE OF THUNDERSTORMS WILL LIKELY AFFECT BOURBON...CRAWFORD
 COUNTIES AND KANSAS...ALONG WITH BARTON...VERNON... CEDAR...AND
 ST. CLAIR COUNTIES THROUGH MIDNIGHT.

  DISCUSSION:

 A PACIFIC BASED COLD FRONT MERGED WITH A DRY LINE EARLIER THIS
 EVENING WHICH TRIGGERED A THIN LINE OF THUNDERSTORMS.  THESE STORMS
 WILL LIKELY AFFECT A FEW AREAS OF EXTREME EASTERN
 KANSAS...SOUTHWEST MISSOURI...AND WEST CENTRAL MISSOURI. THESE
 STORMS WILL EITHER EXIT THE AREA OR DISSIPATE PRIOR TO MIDNIGHT...AND
 REMAIN BELOW SEVERE LIMITS WITH SMALL HAIL AND CLOUD TO GROUND
 LIGHTNING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 STORMS WILL BE POSSIBLE ON TUESDAY AND EARLY WEDNESDAY AS ANOTHER LOW
 PRESSURE SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:34 PM CDTTornado WarningSGFSt. Clair41 min

Nearby

Tornado Warnings in Missouri, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.